|Atripla and Slowing CD4 Trend
Sep 1, 2013
Hi. I'm 44 years old and, other than being HIV positive, I am in very good health. I DO smoke cigarettes - about 3/4 pack a day, and have for 8 years. In any case, my (positive) HIV status was confirmed in February of this year. At that time, my VL was 148,000 and my CD4 count was 149 (7.1%). I immediately started treatment with Atripla. After the first two months on Atripla, my CD4 count went up to 265 (9.8%), and my VL went down to 500. My numbers were checked, again, 5 weeks later, when my CD4 count went up to 303 (10.1%) and my VL was down to 50. After a 3 month break from lab tests (but continued Atripla), my CD4 count only went up to 310 (10.7%) and my VL is undetectable. I'm concerned about the very small increase in my CD4 count. My CD8 count is still very high. It started at 66.5% six months ago, but has gone down to 54.0%. Is this trend in my CD4 cells normal? Could my smoking be the reason that proliferation has slowed, or might the high CD8 count somehow be a factor in down-regulating CD4 proliferation? Thank you so much. My next visit with my ID specialist isn't for a month and I'm really concerned (don't want to wait until I see him). Oh, just one more note: I was, very likely, positive for over 5 years before I was diagnosed with HIV. I know this because I haven't been sexually active for that length of time. Actually, it's probably more likely that I was positive for 7 to 10 years before starting treatment, but didn't know.
| Response from Dr. Holodniy
Although smoking contributes to many health problems, and you need to make the attempt to stop now, it is unlikely that is affecting your count. I suspect you will see a further increase in CD4 count now that your viral load is undetectable.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.